Thunderstorm Wind, Franklin
- When
- July 16, 2:55 PM CST
- Where
- Franklin County, Red Bay
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.433, -88.133
A few power lines were blown down due to thunderstorm winds.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 16, 1:40 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 240 PM CDT FRI JUL 16 2004 .DISCUSSION... MCS SLOWLY CHUGGING ITS WAY SOUTH INTO MS AT THE PRESENT TIME. STORMS SHOULD BEGIN AFFECTING NORTHWEST COUNTIES WITHIN THE HOUR ALTHOUGH PROGRESS FROM THERE IS QUESTIONABLE. SPC MESOANALYIS FIELDS AS WELL AS LATEST RUC ANALYSIS HAS MOST INSTABILITY WEST OF ALABAMA...ALONG WITH BEST MOISTURE FIELDS. DEWPOINTS > 75F EXIST ACROSS MOST OF MS THEN DROP OFF INTO THE UPPER 60S ACROSS FA. THIS WOULD SUPPORT MODEL SOLNS OF KEEPING MOST OF FA DRY THIS AFTERNOON AND EARLY TONIGHT. ONLY FLY IN THE OINTMENT WILL BE ANY OUTFLOW BOUNDARIES RESULTING FROM MCS THAT CAN HELP SPARK OFF SCTD CONVECTION EARLY THIS EVENING. BIGGER CHALLENGES COME OVERNIGHT IN TRYING TO PINPOINT MCS DEVELOPMENT AND COLD FRONT PROGRESS...CURRENTLY LOCATED ACROSS SOUTHWEST MO AND EXTENDING BACK INTO NORTH TX. 12Z MODELS DIFFER RAPIDLY FROM ONE TO THE OTHER. PREFER NORTHERN SOLN FOR QPF ADVERTISED BY GFS/WRF AND NGM BUT LIKE SLOWER MOVEMENT TO FRONT SHOWN BY ETA. THUS WILL HAVE TO FOLLOW A BLEND OF MODELS FOR FCST DETAILS IN IMMEDIATE SHORT TERM. SHORT TERM (TONIGHT-MON)... FIRST CHALLENGE FOR THE NIGHT WILL BE CONVECTIVE POTENTIAL THIS EVENING COURTESY OF AFOREMENTIONED MCS. BEST INSTABILITY WILL REMAIN BACK TO THE WEST ACROSS MS AND WOULD SUPPORT WEAKENING TREND LATE THIS AFTERNOON AND THIS EVENING. HOWEVER WITH DEVELOPMENT OCCURING IMMEDIATELY AHEAD OF SYSTEM...WILL HAVE TO KEEP IN AN EARLY SCTD POP FOR CENTRAL AND EASTERN COUNTIES AND POSSIBLY LIKELY FOR WESTERN ZONES. POPS WILL BE BASED ON RADAR TRENDS AT ISSUANCE TIME. SECOND CHALLENGE CONCERNS MCS DEVELOPMENT OVERNIGHT. GFS/WRF/NGM DEVELOP SECONDARY CONVECTION ACROSS NORTHEAST AR SHORTLY BEFORE MIDNIGHT WITH STRONG WIND FIELD AND THETA-E AXIS ACROSS REGION BY 06Z. STRONG S/WAVE FCST TO MOVE ACROSS AFTER MIDNIGHT ALONG WITH PW VALUES APPROACHING 2.00 INCHES AND STRONG THETA-E CONVERGENCE HINTING AT POTENTIAL FOR LOCALLY HEAVY RAINFALL LATE TONIGHT. WILL SIDE WITH MAJORITY RULES AND TAKE SLIGHTLY MORE NORTHWARD SOLN TO STORM ACTIVITY OVERNIGHT WITH ETA BEING THE ODD MODEL OUT. HOWEVER...EXACT LOCATION WILL NOT BE EASILY PINPOINTED UNTIL COMPLEX DEVELOPS LATE TONIGHT. COLD FRONT PUSHES SOUTH INTO FA ON SATURDAY. PREFER TO GO WITH SLOWER PROGRESS WITH FRONT STRADDLING NORTH ALABAMA IN THE AFTERNOON. SVR THREAT TOMORROW WILL DEPEND ON PREVIOUS STORM ACTIVITY AND LEFT-OVER CLOUD COVER. IF ACTIVITY SHIFTS FURTHER SOUTH THAN FCST...MOISTURE WILL BE LIMITED FOR REDEVELOPMENT LATER. ANY ACTIVITY THAT MOVES ACROSS FA WILL HELP STABILIZE ATMOS FOR SEVERAL HOURS ON SATURDAY BEFORE INSTABILITY RETURNS. THINK CURRENT HIGH CHANCE POPS STILL APPLIES AND WILL NOT MAKE ANY CHANGES ATTM. LATTER PORTIONS OF SHORT TERM WILL BE FAIRLY SUBLIME ONCE FRONT PASSES. EASTERN HALF OF U.S. WILL STILL BE INFLUENCED BY UPPER TROF AND NORTHWEST FLOW ALTHOUGH HARD TO TIME S/WAVES WILL LEAD TO PERSISTENCE...THUS DRY FORECAST FOR NOW. LONG TERM (TUE-FRI)... RIDGING ACROSS THE WEST AND TROF IN THE EAST KEEPS FA IN NORTHWEST FLOW THRU MIDDLE OF NEXT WEEK. WEAK TROF PASSES TO NORTH AND EAST OF TN VALLEY ON TUESDAY PER EXTENDED GFS...KEEPING BEST RAIN CHANCES OUT OF THE AREA. NEXT FRONT APPROACHES SOUTHEAST BY LATE WEEK WITH EXTENDED GFS MUCH STRONGER AND FARTHER SOUTH WITH SFC LOW THAN REMAINING MODEL SOLNS. SOUTHWARD EXTENT OF LOW AND ASSOC SFC FRONT WILL DETERMINE WHEN BEST RAIN CHANCES WILL BE LATE IN EXTENDED PORTION. WITH SO MUCH UNCERTAINTY IN GFS SOLN AND OTHER MODEL TRENDS OF A WEAKER SOLN WILL NOT MAKE SIGNIFICANT CHANGES TO FORECAST. THUS WILL KEEP 20 POPS FOR THURSDAY AND ADD SLIGHT TO FRIDAY AS WELL. ANOTHER QUANDARY WILL BE HOW FAR FRONT CAN MOVE THROUGH. WILL WORRY ABOUT THIS WITH FUTURE RUNS AND TWEAK AS NEEDED. TEMPS WILL REMAIN NEAR CLIMO WITH HIGHS NEAR 90 AND LOWS NEAR 70. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 69 86 68 85 / 60 40 20 10 SHOALS 69 85 67 84 / 60 40 20 10 CULLMAN 70 86 68 85 / 60 50 20 10 FAYETTEVILLE 68 85 66 84 / 60 40 20 10 FT PAYNE 68 84 67 84 / 60 40 20 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && PB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT FRI JUL 16 2004 ALZ001>010-016-TNZ076-096-097-171000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 100 PM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... A LARGE AREA OF THUNDERSTORMS OVER WESTERN TENNESSEE WILL CLIP NORTHWESTERN ALABAMA THIS AFTERNOON...MAINLY WEST OF A FLORENCE TO PHIL CAMPBELL LINE. THUNDERSTORM DEVELOPMENT SHOULD STAY BELOW SEVERE LIMITS...HOWEVER WIND GUSTS UP TO 40 MPH AND HEAVY RAIN WILL BE POSSIBLE IN STRONGER STORMS. ANOTHER CLUSTER OF STORMS IS POSSIBLE AFTER 10 PM TONIGHT ASSOCIATED WITH A COLD FRONT MOVING SOUTHWARD OUT OF SOUTHERN MISSOURI. SOME OF THESE OVERNIGHT STORMS COULD CONTAIN WIND GUSTS OF 40 TO 60 MPH... HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)... THE COLD FRONT WILL MOVE SOUTH FROM NORTHWEST TENNESSEE AND APPROACH OUR AREA ON SATURDAY...CONTINUING THE THREAT OF MORE SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BE SEVERE SATURDAY AFTERNOON AND EVENING...WITH DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN WEATHER THREATS. THE COLD FRONT WILL PASS THROUGH THE TENNESSEE VALLEY BY SATURDAY NIGHT TAKING THE STORMS WITH IT. SUNDAY THROUGH WEDNESDAY WILL BE GENERALLY DRY WITH THE NEXT CHANCE OF RAIN EXPECTED BY THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TONIGHT AND ON SATURDAY. STAY TUNED FOR FURTHER WEATHER UPDATES REGARDING THIS DEVELOPING WEATHER SITUATION. TROUTMAN
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1003 AM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG HUNTSVILLE 34.71N 86.63W
07/14/2004 MADISON AL LAW ENFORCEMENT
TREES REPORTED DOWN ON POWER LINES IN HUNTSVILLE AREA.
0355 PM TSTM WND DMG LEXINGTON 37.08N 83.93W
07/14/2004 LAUDERDALE AL POST OFFICE
POWER LINES REPORTED DOWN IN THE LEXINGTON AREA BY POST
OFFICE EMPLOYEE.
0345 PM TSTM WND DMG LESTER 37.15N 82.96W
07/14/2004 LIMESTONE AL POST OFFICE
SEVERAL TREES REPORTED DOWN IN THE THE LESTER COMMUNITY
BY A POSTAL EMPLOYEE. THIS EMPLOYEE REPORTED A 40 FT
PIECE OF A TREE IN HER YARD WAS SNAPPED OFF.
&&
KTWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 330 PM CDT FRI JUL 16 2004 ALZ003-162130- FRANKLIN AL- 330 PM CDT FRI JUL 16 2004 ...SIGNIFICANT WEATHER ALERT FOR A STRONG STORM IN SOUTHERN FRANKLIN COUNTY... A STRONG THUNDERSTORM LOCATED IN THE EXTREME SOUTHWEST CORNER OF FRANKLIN COUNTY WILL SLOWLY MOVE EAST THROUGH 430 PM. STRONG WIND GUSTS TO 40 MPH...PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THIS STORM. IN ADDITION...HEAVY RAINFALL WILL LEAD TO PONDING OF WATER ON ROADWAYS. RAINFALL AMOUNTS OF UP TO ONE AND A HALF INCHES WILL BE POSSIBLE THROUGH 430 PM ACROSS EXTREME SOUTHERN FRANKLIN COUNTY...AFFECTING THE CITIES OF VINA... HODGES AND PHIL CAMPBELL. PLEASE STAY INSIDE UNTIL THE STORM HAS PASSED. PB
The Columbus AFB radar (KGWX), 62 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few power lines were blown down due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413365.